Aa
Aa
A
A
A
Close
1726783 tn?1326181788

Can I Stop Medicating Lamictal for a week?

Hi there, I have two exams next week and feeling anxious about it. I feel that the medication has me unfocused for some reasons.

Can i stop my lamictal (200mg) for a week until next weekend (17th Dec)? Will there be any side effect if I stop it abruptly and resume it after that?

Even now after 6-months of lamictal, I could still feel the mood swings of BPDII. Not sure if it would be serious if I off-take it for a week?

For one of my exams, it's really stressful and I could actually feel my blood shooting up my head. BTW, would it be advisable to take Red Bull to cool off my overnight study? Yes, i know it's bad. But the exam is harder than i thought.

Any helpful insights?  Thanks in advance.
6 Responses
Sort by: Helpful Oldest Newest
585414 tn?1288941302
  Yes that would be enough time for the potential of withdrawal symptoms to occur and also the potential for what the Lamictal is treating to return as well especially if it was stopped abruptly even if was started again a week later. I know from being on Lamictal myself in the past. Red Bull energy drink has taurine which by itself is unsafe (I know having taken it once in the past, now I always ask my psychiatrist about potential side effects before taking anything that could potentially cause interactions) but because it also has caffeine has had noted interactions that can be of concern.  Both together might just trigger mania which would actually make it more difficult to concentrate.
  If you have concerns about any effects on cognition from Lamictal even for a short term duration such as studying for a test best to ask your psychiatrist what the appropriate way to approach this. I have experienced this concern myself.
Helpful - 0
1785448 tn?1353790196
It is not safe to abruptly stop taking lamictal and then restart it at 200mg. As you know, when you first start, the dose has to be small and gradually increased. If you stop it for a period of one week, you'd need to start back on a lower dose again which could cause all sorts of other problems aside from withdrawl.

If you're worried about it affecting your exams, I'd talk to your doctor about it..can you call them and see what they have to say?
Helpful - 0
Avatar universal
Sleep and bipolar need to be closely monitored. You may think that staying up late studying with a red bull will help you. It won't. It is using your brain at its weakest instead of its strongest. All that will do is cause mental dullness the next morning and a corresponding decrease in how well you remember what you learned the night before. That and there is a high incidence of bipolar mood swings from the lack of sleep. So you may end up writing that exam while depressed and no depressed brain functions well.

Stopping the lamotrigine like that will cause you problems. You will likely get at the very least headaches from such a sudden stop. You may feel like you have the flu. You lower your seizure threshold so you could end up with a seizure. As well if you do choose this risky route don't just start back up again. As mentioned you have to start low and go slow. If you don't you could end up with 'the rash' which can be life threatening.

If you've been on this medication for 5 months, and have been able to study and pass your midterms as well as your course work ... I'd say your problem isn't the meds but more likely the anxiety of the situation. Anxiety can cause you to feel fuzzy headed, unable to concentrate, geared up, or slowed down.

Please reconsider stopping your meds. This is not the time to play with brain chemicals.
Helpful - 0
1726783 tn?1326181788
Thanks for the helpful information. I totally agree with all of you here about my condition. It really isn't helpful to stop taking medication and having Redbull to churn up 'productivity'.

I will see what I can do and practice some psychotherapy to help myself along the way.

Thanks everyone.
Helpful - 0
Avatar universal
I am glad you decided not to do 'Red Bull' therapy. I had a friend that drank a lot of that stuff and just couldn't see what it was doing to her. Sleep is the most important (or at least top 3) things for bipolar health.
Helpful - 0
Avatar universal
don't do it.  had to go off when i became pregnant and even tapering down the first week was awful.  i was on 300 mg at the time.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.